Georgia, 2017Tornadoes and Damaging Winds in Georgia, May 24, 2017
May 24, 2017 · NWS FFC · 14 events in 11 counties and zones
, swept through the region bringing more scattered severe thunderstorms and isolated tornadoes to north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong short wave and surface cold front, associated with the large and deep upper-level trough over the central U.S., swept through the region bringing more scattered severe thunderstorms and isolated tornadoes to north and central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 24, 6:16 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, May 24, 6:16 AM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
716 AM EDT Wed May 24 2017
.PREV DISCUSSION... /Issued 334 AM EDT Wed May 24 2017/
SHORT TERM /Today through Thursday/...
A complicated weather pattern is on tap for the CWFA today. An old
frontal boundary is situated across south central/south GA. A
secondary frontal boundary is currently pushing east over far NW AL
and central MS. The northern-most front is associated with a bit
more forcing aloft than the southern boundary, but both fronts
should have waves of low pressure move along them today.
Showers and thunderstorms will develop in association with both
systems today. The northern system may have storms a bit more
dynamically forced, especially as these areas are closer to the
steeper lapse rates/mid level forcing and deep shear. However, the
storms in the vicinity of the southern frontal boundary should have
more surface instability to work with with some marginal deep layer
shear present. The primary severe weather threat should be damaging
wind gusts. However, isolated tornadoes (everywhere) and a few large
hail reports (mainly north) are not out of the question.
For the last 48 hours, the axis of heaviest rainfall has been
across the southern CWFA. Good moisture will still be present, and
some training of storms is possible today. Even though PWATS are
forecast to be between 1.25 and 1.5 inches, locally heavy rainfall
will continue to be a threat - especially over where soils remain
saturated. Given these points, will actually extend the Flash
Flood Watch - in time - to 00z (8pm) this evening.
The airmass will dry out a bit as the behind the cold front on
Thursday. However, a few storms will remain possible across portions
of the northern CWFA as an upper low/trough move through.
NListemaa
LONG TERM /Thursday Night through Tuesday/...
Upper low/cold core aloft expected to move across AL/TN and Georgia
Thursday night with the trough axis moving east of the forecast area
btwn 15-18z Thursday. Shortwave ridge of high pressure will maintain
dry and stable conditions through Saturday, with temperatures
quickly bouncing back during the day Fri/Sat, after cooler mornings.
Moisture will gradually increase this weekend as W/SWerly flow
becomes more pronounced across the region ahead of large upr vortex
dropping south from central Canada over the northern Plains/upper
Midwest. By Sunday and into the first part of next week, several
shortwaves will interact with sufficient moisture and low lvl convg
along a west-east oriented frontal boundary to support an increasing
chance of shower and a few thunderstorms. This "system" is not
looking nearly as impressive as what we've been dealing with over
the past few days but it will bring the area more rain, on top of
what we've had already. Drier air moves in from the northwest late
Monday into Tuesday with a nearly stationary frontal boundary across
north Florida/south Georgia - where lingering chances for
showers/storms will exist Tuesday. Temperatures into early next week
should remain around normal for late May -- lower to mid 80s for
highs and mid 60s for lows.
DJN.83
&&
.AVIATION...
12Z Update...
No major changs to the TAF for this cyle. Cigs should continue to
lift to MVFR by 14z. By then, shra should begin approaching from
the west. The hi-res models are all over the place with the precip
and timing coverage today. So, have tried to blend the trends with
persistence. Winds should remain on the west side.
//ATL Confidence...12Z Update...
Medium confidence all elements.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 76 56 74 55 / 80 40 30 0
Atlanta 74 55 72 58 / 80 40 10 0
Blairsville 68 51 68 50 / 80 40 40 10
Cartersville 73 54 73 54 / 80 40 20 0
Columbus 77 57 77 58 / 80 40 10 0
Gainesville 72 55 71 56 / 80 40 40 0
Macon 77 56 76 55 / 80 50 10 0
Rome 73 54 74 54 / 80 40 20 0
Peachtree City 75 55 74 53 / 80 40 10 0
Vidalia 80 61 78 59 / 80 70 10 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Baldwin...Banks...Barrow...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Cherokee...Clarke...Clayton...Cobb...Coweta...
Crawford...Crisp...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fayette...Forsyth...Glascock...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pike...Polk...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.
&&
Hazardous weather outlook, May 24, 5:30 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
630 AM EDT Wed May 24 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
630 AM EDT Wed May 24 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF NORTH AND ALL OF CENTRAL
GEORGIA THROUGH THIS EVENING...
Showers and thunderstorms will increase across north and central
Georgia this morning and continue through the afternoon. Some
storms could be strong to severe, capable of damaging winds, large
hail and even a few tornadoes. In addition, locally heavy rain
could result in localized flash flooding.
The severe threat will diminish from west to east across the area,
this afternoon with widespread showers and thunderstorms across
far southeast counties, ending this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
There is a chance for thunderstorms late Saturday into Sunday.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the latest information later this morning
through this afternoon for possible activation across much of
north and central Georgia.
In the hours before
Special weather statement, May 24, 8:39 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
939 AM EDT WED MAY 24 2017
GAZ004-005-241415-
Whitfield GA-Murray GA-
939 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 1015 AM EDT...
At 939 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Face, or near Dalton...moving east at
50 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Rocky Face, Gregory, Conasauga Lake, Tennga, Beaverdale, Dawnville
and Cisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3486 8462 3485 8461 3483 8461 3475 8504
3482 8507 3482 8506 3484 8506 3499 8483
3499 8462
TIME...MOT...LOC 1339Z 248DEG 42KT 3482 8499
WIND...50MPHTornado, Whitfield
- When
- May 24, 8:45 AM EST to 8:49 AM EST
- Where
- Whitfield County, 1.32 mi SE of Gordon Spgs to 2.1 mi N of Fillmore
- Rating
- EF1
- Path length
- 1.61 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.819, -84.951
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 90 MPH and a maximum path width of 200 yards touched down northeast of Dalton west of Highway 71 (Cleveland Highway), snapping and uprooting several trees between 3rd Street and West Hill View Drive as it moved to the northeast. The tornado continued northeast and produced the most significant damage along the south end of Lynn Drive where numerous large trees were snapped or uprooted in a 200 yard wide path. A camper was also rolled about 20 yards away from its original location near Lynn Drive. Several more trees were found snapped near |Creekwood Lane Northeast just before the tornado lifted. No injuries were reported. [05/24/17: Tornado #1, County #1/1, EF-1, Whitfield, 2017:075].
Thunderstorm Wind, Chattooga
- When
- May 24, 9:20 AM EST to 9:25 AM EST
- Where
- Chattooga County, 1.06 mi NW of Zula
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.461, -85.193
The Chattooga County 911 center reported a tree blown down at the intersection of Little Sand Mountain Road and Haywood Valley Road.
Tornado, Gordon
- When
- May 24, 9:47 AM EST to 9:48 AM EST
- Where
- Gordon County, 0.43 mi NE of Resaca to 0.7 mi NE of Resaca
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 90 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.585, -84.925
A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 75 MPH and a maximum path width of 70 yards touched down east of Resaca between Swan Drive Northeast and Fite Bend Road Northeast where several large trees were snapped or uprooted. The tornado moved northeast across a wheat field and into a small wooded area where it snapped a few large tree branches before lifting as it approached the Conasauga River. No injuries were reported. [05/24/17: Tornado #2, County #1/1, EF-0, Gordon, 2017:076].
Tornado, Gordon
- When
- May 24, 9:50 AM EST to 9:51 AM EST
- Where
- Gordon County, 1.07 mi W of Nicklesville to 0.85 mi W of Nicklesville
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 90 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.598, -84.889
A National Weather Service survey team found that the same thunderstorm that produced a brief tornado east of Resaca, produced another brief tornado northeast of |Resaca along Nicklesville Road. The EF0 tornado with maximum wind speeds of 75 MPH and a maximum path width of 90 yards, damaged the roof of a home and a small barn and snapped or uprooted several large trees. No injuries were reported. [05/24/17: Tornado #3, County #1/1, EF-0, Gordon, 2017:077].
Thunderstorm Wind, Murray
- When
- May 24, 9:55 AM EST to 10:05 AM EST
- Where
- Murray County, 3.1 mi WSW of Holley to 3.36 mi SW of Holley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.629, -84.868
The Murray County 911 center reported trees blown down near the intersection of Highway 225 and Henry Gallman Road and on Mashburn Road.
Thunderstorm Wind, Gordon
- When
- May 24, 10:15 AM EST to 10:25 AM EST
- Where
- Gordon County, 1 mi NNW of Colima
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.543, -84.707
The Gordon County 911 center reported trees blown down around the intersection of Highway 411 and Pack Road.
Tornado, Gilmer
- When
- May 24, 10:16 AM EST to 10:17 AM EST
- Where
- Gilmer County, 3.1 mi NW of Elders to 3.08 mi NW of Elders
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 30 yd
- Property damage
- $8,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.730, -84.611
A National Weather Service survey team found that the thunderstorm that produced two brief tornadoes in Gordon County produced another brief tornado in Gilmer County northwest of Ellijay. The EF0 tornado, with maximum wind speeds of 70 MPH and a maximum path width of 30 yards, touched down southwest of Rodgers Creek Road and moved northeast for less than a tenth of a mile, crossing the road and snapping or uprooting several large trees on either side of the road. No injuries were reported. [05/24/17: Tornado # 4, County #1/1, EF-0, Gilmer, 2017:078].
Thunderstorm Wind, Fannin
- When
- May 24, 10:37 AM EST to 10:57 AM EST
- Where
- Fannin County, 1.21 mi E of Chestnut Gap to 1.37 mi NNE of Morganton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.898, -84.379
The Fannin County Emergency Manager reported trees blown down from around Sunrock Mountain Road and Tennis Court Road around Loving Road and Highway 515.
Tornado, Fannin
- When
- May 24, 10:43 AM EST to 10:44 AM EST
- Where
- Fannin County, 0.32 mi E of Murphy Junction to 0.44 mi E of Murphy Junction
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 35 yd
- Property damage
- $7,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.880, -84.294
A National Weather Service survey team found that the thunderstorm that produced brief tornadoes in Gordon and Gilmer Counties produced one more brief, weak tornado in Fannin County on the northeast side of Blue Ridge. The EF0 tornado with maximum wind speeds 75 MPH and a maximum path width of 35 yards began just east of Highway 76 between McClure Way and McKinney Road. Several large trees were snapped or uprooted. No injuries were reported. [05/24/17: Tornado # 5, County #1/1, EF-0, Fannin, 2017:079].
Tornado, Laurens
- When
- May 24, 1:05 PM EST to 1:10 PM EST
- Where
- Laurens County, 0.46 mi S of Moores to 2.02 mi ENE of Moores
- Rating
- EF0
- Path length
- 2.27 mi
- Path width
- 240 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.513, -82.980
A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 80 MPH and a maximum path width of 240 yards touched down just off |Valambrosia Road where it downed a few trees. The tornado moved northeast crossing Clover Leaf Lane where it blew some metal trim off of a mobile home and collapsed a small metal carport. The debris was strewn in the wooded area behind the mobile home and several pine trees were uprooted at this location. As the tornado crossed Irish Lane, a number of hardwood and softwood trees were uprooted. The tornado continued northeastward, downing between 20 and 40 trees on the railroad tracks near Moore Station Road. Further northeast, trees were intermittently snapped or uprooted. The tornado lifted near Fairview Park Hospital on Industrial Boulevard where the tops were blown out of a couple of pine trees. No injuries were reported. [05/24/17: Tornado #6, County #1/1, EF-0, Laurens, 2017:080].
Thunderstorm Wind, Union
- When
- May 24, 2:12 PM EST to 2:20 PM EST
- Where
- Union County, 1.59 mi WSW of Caldwell
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.858, -83.894
The Union County 911 center reported a tree blown down near the Shining Light Baptist church on Trackrock Gap Road.
Thunderstorm Wind, Putnam
- When
- May 24, 5:32 PM EST to 5:40 PM EST
- Where
- Putnam County, 2.5 mi NNE of Flat Rock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.263, -83.301
The Putnam County 911 center reported a tree blown down at the intersection of Pea Ridge Road Southeast and Clopton Drive Southeast.
Thunderstorm Wind, Montgomery
- When
- May 24, 10:02 PM EST to 10:20 PM EST
- Where
- Montgomery County, 0.83 mi NNW of Oak Grove to 2.08 mi SSW of Petross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.130, -82.528
The Montgomery County Emergency Manager reported trees and power lines blown down from McGregor Alston Road to the Buckhorn Creek area.
Tornado, Toombs
- When
- May 24, 10:09 PM EST to 10:16 PM EST
- Where
- Toombs County, 1.55 mi SSW of Charles to 1.51 mi NNW of Lyons
- Rating
- EF1
- Path length
- 4.2 mi
- Path width
- 440 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.200, -82.392
A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 95 MPH and a maximum path width of 440 yards touched down in a residential section of southeast Vidalia between Laurel Drive and Maple Drive. The tornado moved east-northeast crossing Highway 280 where it damaged the roofs of several businesses bent a large flag pole near Brantley's Marine and Guns. The tornado continued moving east-northeast snapping or uprooting numerous trees until ending just north of the city of Lyons along U.S. Highway 1. No injuries were reported. [05/24/17: Tornado #7, County #1/1, EF-1, Toombs, 2017:081].
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201751 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704139, 704209, 704145, 704146, 704212, 704215, 704148, 704223, 704153, 704158, 704229, 704232, 704236, 704176.